(Endocrine) - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 3 Forum

USMLE Step 3 Forum USMLE Step 3 Discussion Forum: Let's talk about anything related to USMLE Step 3 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-20-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 395 Times in 211 Posts
Reputation: 418
Default (Endocrine)

A 38-year-old Caucasian nurse comes to your office for her annual physical. Since you saw her last, 1 year ago, she appears thinner, and the chart confirms a weight loss of about 8 kg (18 lb). On questioning she admits to feeling anxious on a regular basis and says the quality of her sleep has diminished. She also reports that she has had irregular and widely spaced menses in nearly 9 months. Physical examination reveals a thin woman who appears mildly nervous. She has a wide-eyed stare and moist skin. Her thyroid is nonpalpable, and cardiovascular examination reveals tachycardia and a 2/6 early systolic murmur. Her deep tendon reflexes are 3+. Serum levels of thyroid-stimulating hormone are undetectable and serum thyroglobulin is low-normal. There is decreased radioiodine uptake. If she continues in her current substance abuse, which of the following complications could be expected?



A.

Exophthalmos


B.

Increased rate of bone loss


C.

Peptic ulcer disease


D.

Permanent goiter


E.

Premature ovarian failure
Reply With Quote Quick reply to this message



  #2  
Old 10-20-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 175
Threads: 13
Thanked 241 Times in 59 Posts
Reputation: 251
Default

shes taking thyroxine so she in a hyperthyroid state.
exoopthalmos is graves and its due to the autoantibody not the hyperthroidism
peptic ulcer i never really read anything regarding its relation with hyperthryroidism
Goiter and premature ovarian failure are also wrong

that leaves bone loss due to increase osteoclastic activity
Reply With Quote Quick reply to this message
  #3  
Old 10-20-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

B. Increased rate of bone loss
Reply With Quote Quick reply to this message
 
  #4  
Old 10-20-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 395 Times in 211 Posts
Reputation: 418
Default Answer

The correct answer is B. This woman has thyrotoxicosis factitia, or self-administration of thyroid hormone for purposes of weight loss. Such abuse of the levothyroxine is common among female health professionals. Aside from the cardiovascular risks of prolonged hyperthyroidism (increased risk of sudden cardiac death, atrial fibrillation, and exacerbation of mitral valve prolapse), one would expect numerous other complications if the patient continues abusing the medication. The most problematic of these is an increased rate of bone loss in premenopausal women, predisposing to spine, wrist, and hip fractures later in life. Bone loss is caused by an increase in bone resorption, a decrease in the conversion of calcidiol (25-hydroxyvitamin D) to calcitriol (1,25-dihydroxyvitamin D), and an increase in the clearance of calcitriol from the blood. This decrease in the level of active calcitriol leads to decreased calcium absorption from the gut and an increase in calcium excretion in the urine. The overall effect is an accelerated loss of both cortical and trabecular bone, which is already likely to be a problem in this thin Caucasian woman. Unfortunately, even if she stops taking levothyroxine she is unlikely to be able to regain the bone mass lost during this episode.
Exophthalmos (choice A) is a complication of Graves disease, the most common cause of endogenous hyperthyroidism. Although a wide-eyed stare and lid lag are seen in all forms of hyperthyroidism, exophthalmos (true protrusion of the globe of the eye) occurs only in Graves disease and would therefore not be expected in this patient. Exophthalmos is independent of the autoimmune disease of the thyroid and is caused by a lymphocytic infiltration of the extraocular muscles. This process continues even after patients with Graves disease have had their thyroids ablated.
Peptic ulcer disease (choice C) might be expected because this patient appears chronically stressed from her hormone overdose. Although peptic ulcer disease is common and might occur independently, it has not been noted as a prominent complication of chronic thyrotoxicosis.
Permanent goiter (choice D) would not be expected in a patient who chronically ingests excess thyroid hormone. In fact, levothyroxine will suppress TSH secretion from the pituitary, resulting in lack of stimulation of the thyroid and thyroid atrophy.
Premature ovarian failure (choice E) might appear to be occurring in this oligomenorrheic patient. Oligomenorrhea is a common manifestation of thyrotoxicosis and is caused by a decrease in levels of free estradiol as well as a blunting of the midcycle LH surge. This leads to anovulatory cycles and exacerbates the increased rate of bone loss noted earlier. However, the changes are reversible upon withdrawal of the exogenous thyroid hormone, without permanent damage to the ovary.
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
(Endocrine) drnrpatel USMLE Step 3 Forum 5 10-20-2011 08:41 PM
Endocrine drnrpatel USMLE Step 2 CK Forum 4 10-18-2011 07:46 AM
Endocrine drnrpatel USMLE Step 2 CK Forum 9 10-18-2011 07:41 AM
Endocrine drnrpatel USMLE Step 2 CK Forum 4 10-18-2011 07:33 AM
Endocrine drnrpatel USMLE Step 2 CK Forum 4 10-18-2011 07:25 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)